Georgia, 2002Tornado and Damaging Winds in Georgia, December 24, 2002
December 24, 2002 · NWS TAE · 16 events in 15 counties and zones
15 thunderstorm wind, 1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $845,000
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Dec 24, 6:20 AM EST, 2 hours 25 minutes earlier.
Area forecast discussion, Dec 24, 6:20 AM EST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
620 AM EST TUE DEC 24 2002
WILL BE UPDATING ZONES AND COASTAL WATERS FORECASTS FOR SHORTLY FOR
TORNADO WATCH #805. LAPS ANALYSIS SHOWS INCREASING SURFACE BASED
CAPE WORKING E INTO OUR WRN CWFA WHILE KEOX AND KEVX VAD WIND
PROFILES ALREADY SHOW IMPRESSIVE 0-1KM SHEAR ALREADY UNDERWAY.
.TLH...
AL...NONE.
GA...NONE.
FL...SMALL CRAFT ADVISORY ALL MARINE ZONES.
PREVIOUS DISCUSSION FOLLOWS.
*****************************************************************
300 AM EST TUE DEC 24 2002
FORECAST CHALLENGE -- POSSIBLE SEVERE WEATHER.
--SYNOPSIS--
WATER VAPOR IMAGES SHOW UPPER JET LIFTING ACROSS TX AROUND BASE OF
BROADENING UPPER TROUGH. STRONG/SEVERE CONVECTION ONGOING OVER
MS/LA/ERN TX BENEATH EXIT REGION OF THIS JET. 05Z SURFACE ANALYSIS
SHOWED LOW OVER LA WITH WARM FRONT AHEAD OF THIS LOW LIFTING OVER
CENTRAL MS/AL/GA. OUR LOCAL BUOYS ARE REPORTING DEWPOINTS IN THE
LOW/MID 60S (F) SO MOIST RETURN SHOULD CONTINUE OVER THE CWFA. A
VERY IMPRESSIVE 24/00Z SOUNDING WAS TAKEN AT NEW ORLEANS WITH AN
UNMODIFIED 0-3 KM SR HELICITY OF 1069 J/KG. THE TLH SOUNDING WAS
NOT NEARLY SO IMPRESSIVE...BUT DID SHOW INCREASING LOWER
TROPOSPHERIC FLOW AND STEEPER MID-LEVEL LAPSE RATES.
--FORECAST--
MODEL PROGS ON TIMING OF FRONT AND ASSOCIATED CONVECTION REMAINS
UNCHANGED FROM PREVIOUS FORECAST...SO VERY FEW CHANGES WERE MADE IN
THE ZFP. MENTIONED POSSIBLE SEVERE FOR THE FIRST PERIOD DUE TO
STRONG LOWER TROPOSPHERIC WIND PROFILE. AS NOTED IN LATEST SWODY1...
PROGGED VERTICAL WIND FIELDS LOOKING MORE UNIDIRECTIONAL THIS
AFTERNOON...AND BOUNDARY LAYER TO 6KM SHEAR IS MARKEDLY DECREASED...
SO PRIMARY THREAT LOOKS LIKE DAMAGING WIND GUSTS. NONETHELESS...06Z
RUC FORECAST SOUNDINGS INDICATE VERY IMPRESSIVE 30-40KT 0-1KM SHEAR
OVER OUR SE AL ZONES THIS AFTERNOON...SUGGESTING BOW ECHO ASSOCIATED
TORNADOES REMAIN A DISTINCT POSSIBILITY.
KEPT THE SAME CARRY-OVER POPS FOR TONIGHT.
FIRE WEATHER - NO HIGHLIGHTS.
MARINE - ALREADY AT SCA CRITERIA OVER OUR WATERS W OF AAF. EXPECT
THE SAME SHORTLY E OF AAF SO HAVE WORDED ACCORDINGLY. FEW CHANGES
WERE MADE TO THE COASTAL WATERS FORECAST EXCEPT FOR SOME MINOR FIRST
PERIOD ADJUSTMENTS.
EXTENDED - NO CHANGES MADE.
PRELIMINARY NUMBERS...
TLH 073/050 056/029 +500
PFN 071/048 055/035 +300
DHN 069/044 049/030 +300
ABY 068/046 052/030 +400
VLD 072/052 056/030 +500
CTY 076/054 060/030 8600
.TLH...
AL...NONE.
GA...NONE.
FL...SMALL CRAFT ADVISORY ALL MARINE ZONES.
TJT
Hazardous weather outlook, Dec 24, 4:30 AM EST, 4 hours 15 minutes before
ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-250930-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
430 AM EST TUE DEC 24 2002
THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL
GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE
ADJACENT COASTAL WATERS.
.DAY ONE...
SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA
THROUGH THIS EVENING. THE BEST THREAT FOR SEVERE WEATHER WILL BE
OVER SOUTHEAST ALABAMA AND THE EASTERN FLORIDA PANHANDLE...HOWEVER
THE REMAINING OUTLOOK AREA MAY ALSO SEE SEVERE WEATHER. THE MAIN
EXPECTED THREAT IS DAMAGING WIND GUSTS...ALTHOUGH ISOLATED TORNADOES
WILL ALSO BE POSSIBLE...MAINLY OVER SOUTHEAST ALABAMA AND THE
EASTERN FLORIDA PANHANDLE. SMALL CRAFT ADVISORIES FOR HIGH WINDS AND
SEAS WILL BE IN EFFECT THROUGH CHRISTMAS MORNING FOR THE COASTAL
WATERS.
.RIP CURRENTS...
DUE TO STRONG ONSHORE WINDS...THE THREAT FOR RIP CURRENTS WILL BE
MODERATE TO HIGH TODAY...ESPECIALLY BEFORE NOON DURING THE EBB TIDE.
THE RIP CURRENT THREAT WILL DECREASE SIGNIFICANTLY LATER TONIGHT
WHEN WINDS SHIFT TO AN OFFSHORE DIRECTION.
.SPOTTER CALL TO ACTION STATEMENT...
WITH THE APPROACHING SEVERE WEATHER...SPOTTER ACTIVATION WILL LIKELY
BE REQUIRED LATER TODAY.
.DAYS TWO THROUGH SEVEN...
CHRISTMAS THROUGH MONDAY...WINDS OVER THE COASTAL WATERS SHOULD DROP
BELOW SMALL CRAFT ADVISORY LEVELS WEDNESDAY. FREEZING TEMPERATURES
WILL BE POSSIBLE EACH MORNING THURSDAY THROUGH SATURDAY. LOW
RELATIVE HUMIDITIES EACH OF THESE AFTERNOONS WILL ENHANCE THE SPREAD
OF ANY WILDFIRES THAT DEVELOP.
FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER
SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR
LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS.
48-TURNAGE
In the hours before
Special weather statement, Dec 24, 6:25 AM EST, 2 hours 20 minutes before
ALZ065>069-FLZ007>018-026-027-GAZ120>131-142>147-155>159-241700-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
625 AM EST TUE DEC 24 2002
THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR SOUTHEAST
ALABAMA...MOST OF SOUTHWEST AND SOUTH CENTRAL GEORGIA...MOST OF THE
FLORIDA BIG BEND AND PANHANDLE...AND THE ADJACENT COASTAL WATERS...
EFFECTIVE UNTIL NOON EST TUESDAY (1100 AM CST TUESDAY MORNING).
THIS WATCH INCLUDES THE FOLLOWING COUNTIES:
IN ALABAMA...COFFEE...GENEVA...DALE...HENRY...AND HOUSTON.
IN FLORIDA...WALTON...HOLMES...WASHINGTON...BAY...JACKSON...
CALHOUN...GULF...GADSDEN...LIBERTY...FRANKLIN...LEON...WAKULLA...AND
JEFFERSON.
IN GEORGIA...QUITMAN...CLAY...EARLY...MILLER...SEMINOLE...RANDOLPH...
CALHOUN...BAKER...DECATUR...TERRELL...DOUGHERTY...MITCHELL...GRADY...
LEE...WORTH...COLQUITT...THOMAS...TURNER...TIFT...COOK...BROOKS...BEN
HILL...AND IRWIN.
REMEMBER A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES
AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
48-TURNAGE
Special weather statement, Dec 24, 8:35 AM EST, 10 minutes before
ALZ065>069-FLZ007>018-026-027-GAZ120>131-142>147-155>159-242000-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
835 AM EST TUE DEC 24 2002
THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR SOUTHEAST
ALABAMA...MOST OF SOUTHWEST AND SOUTH CENTRAL GEORGIA...MOST OF THE
FLORIDA BIG BEND AND PANHANDLE...AND THE ADJACENT COASTAL WATERS...
EFFECTIVE UNTIL NOON EST TUESDAY (1100 AM CST TUESDAY MORNING).
STRONG THUNDERSTORMS MOVING ACROSS SOUTHEAST ALABAMA AND THE WESTERN
FLORIDA PANHANDLE ARE MOVING RAPIDLY EAST AT 45 MPH. TORNADO
TOUCHDOWNS HAVE ALREADY BEEN REPORTED IN SOUTHEAST ALABAMA..
POSSIBLE TOUCHDOWNS HAVE OCCURRED IN THE FLORIDA PANAHANDLE IN WALTON
COUNTY. AS THIS LINE OF THUNDERSTORMS MOVES EAST ACROSS THE REGION THE
FOCUS OF THE SEVERE WEATHER WILL MOVE INTO SOUTHWEST AND SOUTH
CENTRAL GEORGIA AND THE FLORIDA BIG BEND.
PERSONS LIVING IN THESE AREAS ARE URGED TO STAY TUNED TO LOCAL MEDIA
SOURCES INCLUDING NOAA WEATHER RADIO FOR UPDATES ON THIS DANGEROUS
DEVELOPING WEATHER SITUATION.
BE PREPARED TO ACTION IF WARNINGS ARE ISSUED.
-BOLDEN
Thunderstorm Wind, Terrell
- When
- December 24, 8:45 AM EST to 8:50 AM EST
- Where
- Terrell County, Southeast Portion
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $100,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 31.683, -84.350
Straight-line winds inflicted minor roof damage to several homes. Numerous trees and power lines were toppled. Approximately 400 customers were without power, from the town of Sasser south to the county line. Reported by a SKYWARN spotter and GEMA.
Thunderstorm Wind, Lee
- When
- December 24, 8:55 AM EST to 9:10 AM EST
- Where
- Lee County, Southwest Portion
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $250,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 31.667, -84.233
Six homes were heavily damaged and 20 homes received minor damage along a path from just southwest of Palmyra to Leesburg. A school and church also sustained damage. There were numerous downed trees and power lines. A state of emergency was declared. Reported by a SKYWARN spotter and GEMA.
Thunderstorm Wind, Mitchell
- When
- December 24, 9:30 AM EST to 9:35 AM EST
- Where
- Mitchell County, Countywide
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.250, -84.283
Downed trees and power lines reported by the Mitchell County Sheriff.
Thunderstorm Wind, Colquitt
- When
- December 24, 9:35 AM EST to 9:40 AM EST
- Where
- Colquitt County, Countywide
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.183, -83.783
Numerous trees and power lines were down. A church sustained minor roof damage. Reported by the Colquitt County Sheriff and the Moultrie Observer.
Thunderstorm Wind, Worth
- When
- December 24, 9:35 AM EST to 9:45 AM EST
- Where
- Worth County, Countywide
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $50,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 31.583, -83.867
Straight-line winds knocked down numerous trees and power lines, and peeled the roof of a home. Many residents along the South Georgia Parkway and Cordele Highway were without power for several hours. Reported by the Worth County EMA.
Thunderstorm Wind, Tift
- When
- December 24, 9:50 AM EST
- Where
- Tift County, Tifton
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $50,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.467, -83.517
Numerous trees and power lines were down throughout the city. Several trees fell on houses near U.S. Highway 125 north of Tifton. A home lost part of its roof. Reported by Tift County 911.
Thunderstorm Wind, Turner
- When
- December 24, 10:00 AM EST to 10:05 AM EST
- Where
- Turner County, Countywide
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 31.717, -83.667
Downed trees and power lines reported by GEMA.
Thunderstorm Wind, Thomas
- When
- December 24, 10:00 AM EST to 10:05 AM EST
- Where
- Thomas County, Countywide
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $50,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 30.833, -83.933
A home was damaged, as well as numerous downed trees and power lines. A large portion of Thomasville was without power for several hours. Reported by GEMA.
Thunderstorm Wind, Brooks
- When
- December 24, 10:10 AM EST to 10:15 AM EST
- Where
- Brooks County, Countywide
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 30.833, -83.600
Downed trees and power lines reported by the Brooks County Sheriff.
Thunderstorm Wind, Ben Hill
- When
- December 24, 10:10 AM EST to 10:15 AM EST
- Where
- Ben Hill County, Countywide
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.767, -83.267
Downed trees and power lines reported by the Ben Hill County Sheriff.
Tornado, Irwin
- When
- December 24, 10:10 AM EST
- Where
- Irwin County, 3 mi N of Ocilla
- Rating
- F1
- Path length
- 0.3 mi
- Path width
- 75 yd
- Property damage
- $250,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.650, -83.250
A small tornado briefly touched town which destroyed a mobile home, damaged several barns and uprooted trees. The tornado also hit a mobile home industrial park, where a dozen homes were severely damaged. Reported by the Irwin County Sheriff.
Thunderstorm Wind, Berrien
- When
- December 24, 10:15 AM EST to 10:20 AM EST
- Where
- Berrien County, Countywide
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 31.267, -83.250
Numerous downed trees reported by GEMA.
Thunderstorm Wind, Cook
- When
- December 24, 10:15 AM EST to 10:20 AM EST
- Where
- Cook County, Countywide
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.150, -83.450
Numerous downed trees, with some blocking county roads. Reported by the Cook County Sheriff.
Thunderstorm Wind, Lowndes
- When
- December 24, 10:30 AM EST to 10:40 AM EST
- Where
- Lowndes County, Countywide
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 30.850, -83.283
Numerous downed trees and power lines. Power was disrupted along the Inner Perimeter Road corridor for several hours. Reported by the Lowndes County EMA.
Thunderstorm Wind, Lanier
- When
- December 24, 10:30 AM EST to 10:35 AM EST
- Where
- Lanier County, Countywide
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 31.017, -83.083
Public reported downed trees and power lines in the Mann Road area south of Lakeland and Empire Church area north of Lakeland.
Thunderstorm Wind, Lowndes
- When
- December 24, 10:36 AM EST
- Where
- Lowndes County, (Vad)moody Afb Valdo
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- METEOROLOGIST(NON NWS)
- Coordinates
- 30.967, -83.200
A 63-mph wind gust was recorded by an Air Force weather observer.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Alabama, December 24, 20028 injured · $2.0 million · F1 · 1 event
- Heavy Snow in Ohio, December 24 to 25, 2002$3.0 million · 24 events
- Tornado in Georgia, December 24, 20022 injured · $750,000 · F1 · 1 event
- Damaging Winds in Georgia, December 24, 20021 injured · $750,000 · 55 kt wind · 2 events
- Heavy Snow in Pennsylvania, December 24 to 25, 2002$500,000 · 3 events
- Tornado in Georgia, December 24, 2002$100,000 · F1 · 1 event
- Damaging Wind in Louisiana, December 24, 2002$250,000 · 1 event
- Flash Flood and Flooding in Florida, December 24 to 25, 2002$175,000 · 3 events
- Tornado in Florida, December 24, 2002$142,000 · F0 · 1 event
- Winter Storm and Winter Weather in Pennsylvania, December 24 to 26, 2002$100,000 · 8 events
- Damaging Winds in Alabama, December 24, 2002$90,000 · 55 kt wind · 3 events
- Flash Flooding and Flooding in Georgia, December 24, 20021 injured · $41,000 · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5325855, 5325737, 5325853, 5325852, 5325953, 5325854, 5325856, 5325857, 5325858, 5325859, 5325865, 5325860, 5325861, 5325862, 5325864, 5325863.